Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 5, NWS Grand Forks, ND

May 16, 200812 counties in North Dakota

NWS Grand Forks, ND issued this red flag warning at May 16, 2008, 4:12 AM CDT for 12 counties in North Dakota. It took effect at May 16, 2008, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2008, 4:12 AM CDT (09:12 UTC)
In effect from
May 16, 2008, 1:00 PM CDT
Expired
May 16, 2008, 9:00 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 92 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2982 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KFGF 160912
RFWFGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT FRI MAY 16 2008

...RED FLAG WARNING FROM 1 PM TO 9 PM CDT FOR STRONG WINDS AND LOW
HUMIDITY OVER PARTS OF EASTERN NORTH DAKOTA...

WESTERLY WINDS THIS MORNING WILL SHIFT TO THE NORTHWEST AND
STRENGTHEN SO THAT GUSTY NORTHWESTERLY WINDS DEVELOP BY THIS
AFTERNOON. THE GUSTY WINDS AND VERY DRY CONDITIONS WILL DEVELOP
DANGEROUS FIRE WEATHER CONDITIONS FOR THIS AFTERNOON AND EVENING.


NDZ006>008-014>016-024-026>029-038-054-161715-
/O.NEW.KFGF.FW.W.0005.080516T1800Z-080517T0200Z/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES-WESTERN WALSH COUNTY-
412 AM CDT FRI MAY 16 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES OVER PARTS
EASTERN NORTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING. THE RED FLAG WARNING IS IN EFFECT FOR THE DEVILS
LAKE BASIN...THE NORTHEASTERN COUNTIES OF NORTH DAKOTA...AND
BARNES COUNTY.

.WESTERLY WINDS WILL INCREASE AND SHIFT TO THE NORTHWEST BY AFTERNOON.
GUSTY NORTHWESTERLY WINDS OF 25 TO 35 MPH GUSTING TO 45 MPH WILL
DEVELOP BY EARLY THIS AFTERNOON AND CONTINUE INTO THE EVENING. THE
GUSTY WINDS...COMBINED WITH VERY DRY AIR OF 20 TO 25 PERCENT
RELATIVE HUMIDITY...WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS
THIS AFTERNOON AND EARLY EVENING. CONDITIONS WILL IMPROVE LATE
THIS EVENING ONCE RELATIVE HUMIDITIES RISE AND THE WINDS BEGIN TO
RELAX.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
G2/DK
2 follow-up statements
000 
WWUS83 KFGF 162054
RFWFGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND FORKS ND
354 PM CDT FRI MAY 16 2008

...RED FLAG WARNING FROM 1 PM TO 9 PM CDT FOR STRONG WINDS AND
LOW HUMIDITY OVER PARTS OF EASTERN NORTH DAKOTA...

NORTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO NEAR 45 MPH WILL
CONTINUE INTO THE EVENING. MINIMUM AFTERNOON HUMIDITIES AROUND 20
PERCENT WILL COMBINE WITH ABUNDANT DRY FUELS AND WARM TEMPERATURES
TO MAKE CRITICAL FIRE CONDITIONS OVER EASTERN NORTH DAKOTA.
CONDITIONS WILL IMPROVE AROUND SUNSET AS WINDS DIMINISH AND
HUMIDITIES INCREASE.

NDZ006>008-014>016-024-026>029-038-054-170500-
/O.NEW.KFGF.FW.A.0002.080517T1800Z-080518T0200Z/
/O.CON.KFGF.FW.W.0005.000000T0000Z-080517T0200Z/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES-WESTERN WALSH COUNTY-
354 PM CDT FRI MAY 16 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT
UNTIL 9 PM CDT THIS EVENING. 

.NORTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO NEAR 45 MPH WILL
CONTINUE INTO THE EVENING. MINIMUM AFTERNOON HUMIDITIES AROUND 20
PERCENT WILL COMBINE WITH ABUNDANT DRY FUELS AND WARM TEMPERATURES
TO MAKE CRITICAL FIRE CONDITIONS OVER EASTERN NORTH DAKOTA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

NDZ030-039-049-052-053-170500-
/O.NEW.KFGF.FW.A.0002.080517T1800Z-080518T0200Z/
TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
354 PM CDT FRI MAY 16 2008

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. 

.NORTHWEST WINDS ARE EXPECTED TO AGAIN INCREASE BY AFTERNOON
SATURDAY...RANGING FROM 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH.
WHEN COMBINED WITH AFTERNOON HUMIDITIES IN THE 20 TO 25 PERCENT
RANGE AND DRY FUELS...CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN
POSSIBLE.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

EWENS
000 
WWUS83 KFGF 170214
RFWFGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND FORKS ND
914 PM CDT FRI MAY 16 2008

...RED FLAG WARNING ALLOWED TO EXPIRE AS WINDS DIMINISH AND
RELATIVE HUMIDITY RECOVERS...

NDZ006>008-014>016-024-026>029-038-054-171015-
/O.EXP.KFGF.FW.W.0005.000000T0000Z-080517T0200Z/
/O.CON.KFGF.FW.A.0002.080517T1800Z-080518T0200Z/
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES-WESTERN WALSH COUNTY-
914 PM CDT FRI MAY 16 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...
...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH
REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING. 

.NORTHWEST WINDS WILL CONTINUE TO DIMINISH OVERNIGHT BECOMING
LIGHT AFTER MIDNIGHT. RELATIVE HUMIDITY WILL ALSO RECOVER AS
TEMPERATURES CONTINUE TO COOL. WINDS ARE EXPECTED TO INCREASE
AGAIN SATURDAY AND WITH RELATIVE HUMIDITY APPROACHING 20 PERCENT
CRITICAL FIRE CONDITIONS MAY AGAIN EXIST OVER EASTERN NORTH
DAKOTA.|

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

NDZ030-039-049-052-053-171015-
/O.CON.KFGF.FW.A.0002.080517T1800Z-080518T0200Z/
TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
914 PM CDT FRI MAY 16 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. 

.NORTHWEST WINDS ARE EXPECTED TO AGAIN INCREASE BY AFTERNOON
SATURDAY...RANGING FROM 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH.
WHEN COMBINED WITH AFTERNOON HUMIDITIES IN THE 20 TO 25 PERCENT
RANGE AND DRY FUELS...CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN
POSSIBLE.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at May 16, 3:22 AM CDT, 50 minutes earlier.

Area forecast discussion, May 16, 3:22 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
322 AM CDT FRI MAY 16 2008

.DISCUSSION...
PLENTY OF CHALLENGES FOR THIS PACKAGE...WITH THE MAIN CONCERNS
WIND SPEEDS TODAY AND CRITICAL FIRE WEATHER CONDITIONS...THEN
PRECIP CHANCES. MODELS ARE IN DECENT AGREEMENT...AND THEY ARE ALL TOO
MOIST IN THE BOUNDARY LAYER TODAY. THE GFS APPEARS TO HAVE A GOOD
HANDLE ON QPF AND WIND FIELDS...BUT THE NAM ISN/T FAR BEHIND. THIS
LENDS A FAIR AMOUNT OF CONFIDENCE TO THIS FORECAST AND AN OVERALL
MODEL BLEND.

FOR TODAY...A SHORTWAVE WILL MOVE FROM NEAR LAKE WINNIPEG INTO SW
ONTARIO. THIS WILL HELP A SFC BOUNDARY/COLD FRONT PASS THROUGH THE
REGION LATER THIS AFTERNOON. THERE WILL BE 35-45KT TO MIX AFTER
18Z THROUGHOUT THE FORECAST AREA...AND TEMPS SHOULD WARM NICELY
IN THE WARM SECTOR. THE COMBINATION OF A FULLY MIXED SOUNDING AND
COLD ADVECTION BEHIND THE BOUNDARY AND A PRESSURE RISE MAXIMUM WILL
HELP MIX NEARLY ALL THE WIND AVAILABLE ALOFT TO THE SFC. THEREFORE
...EXPECT WINDS TO GUST TO NEAR 45 MPH THIS AFTERNOON THROUGH 02Z
FOR ALL COUNTIES...AND WE WILL ISSUE A WIND ADVISORY FROM 18Z- 02Z
FOR ALL AREAS. THERE IS ACTUALLY MORE WIND TO MIX IN THE NORTHEAST
BY LAKE OF THE WOODS...AND WINDS WILL BE VERY STRONG ON THE BIG
LAKE. WE WILL HIGHLIGHT THIS IN THE HWO AND WEATHER STORY. TEMPS
SHOULD ALSO WARM ABOVE NORMAL WITH CONVECTIVE TEMPS AROUND 70.
THERE WILL BE SOME WEAK INSTABILITY ONCE AGAIN SIMILAR TO PAST
DAYS...SO SOME AFTERNOON THUNDERSTORMS ARE ONCE AGAIN POSSIBLE AND
WILL MAINTAIN MENTION...WITH THE BEST CHANCE IN THE NORTHEAST
CLOSER TO THE LOW CENTER.

FOR SAT-SUN...EXPECT DRY WEATHER WITH HIGH PRESSURE AND SLIGHTLY
COOLER THERMAL FIELDS THAN TODAY. TEMPS WILL COOL A BIT BELOW
NORMAL...WITH SUNDAY MORNING GETTING FAIRLY CHILLY WITH FROST A
POSSIBILITY WITH HIGH PRESSURE OVERHEAD. FOR NOW WENT MID 30S
NORTH TO AROUND 40 SOUTH...BUT WE/LL HAVE TO WATCH THIS FOR POTENTIAL
FROST HEADLINES.

FOR MON-THU...A VERY UNSETTLED WEATHER PATTERN IS EXPECTED. THE
LARGE SCALE PATTERN WILL TRANSITION FROM NW FLOW ALOFT...TO A
POTENTIAL TROUGH OVER THE CENTRAL CONUS. THIS WOULD PLACE THE AREA
IN A PRIME AREA FOR PERIODIC CHANCES FOR PRECIP. THE EXTENDED
MODELS ARE QUITE BULLISH IN THE POTENTIAL FOR SIGNIFICANT PRECIP
BY NEXT WED-THU AND THEREAFTER...WHICH WOULD BE NEEDED PRECIP FOR
ALL OF ND.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH PERIOD...BUT NW WINDS THIS
AFTERNOON MAY GUST UP TO 35-40KT AT ALL SITES. THERE WILL BE THE
THREAT FOR AFTERNOON SHOWERS/TSTORMS AGAIN TODAY...ALTHOUGH
COVERAGE SHOULD BE FAIRLY LIMITED WITH LACK OF DEEPER MOISTURE.

&&

.FIRE WEATHER...
GUSTY NORTHWEST WINDS AND VERY DRY AIR WILL CREATE RED FLAG AND NEAR
RED FLAG CONDITIONS TODAY ACROSS EASTERN ND AND NORTHWEST MN.
THE MODELS SEEM TO BE OVERESTIMATING THE RHS WITH THE VERY DRY AIR
THAT WILL PUNCH INTO THE AREA BY THIS AFTERNOON. ONGOING DRY
CONDITIONS HAVE MUCH OF ND BACK TO HIGH ND RANGELAND FIRE
LEVELS FOR TODAY. CONSIDERING THE MINIMUM RHS OF 20 TO 25 PERCENT
YESTERDAY AND CONTINUED DRY CONDITIONS ACROSS THE AREA...THE RHS
TODAY SHOULD BE AT LEAST AS DRY AS YESTERDAY. SPC AGREES WITH THE
MODEL ERROR IN HUMIDITIES...AND PUT EASTERN NORTH DAKOTA UNDER
CRITICAL FIRE WEATHER CONDITIONS. THEREFORE...MUCH OF EASTERN ND
...EXCEPT FOR SE ND...WILL BE PLACED UNDER A RED FLAG WARNING FOR
THIS AFTERNOON AND EARLY EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
     FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
     EVENING FOR NDZ006>008-014>016-024-026>029-038-054.

MN...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
     FOR MNZ001>009-013>017-022>024-027>032-040.

&&

DK/G2
Hazardous weather outlook, May 15, 6:29 AM CDT, 21 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
629 AM CDT THU MAY 15 2008

MNZ001-004-005-007-008-NDZ006>008-014>016-024-026>030-038-054-
161130-
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-WESTERN WALSH COUNTY-
629 AM CDT THU MAY 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS
FRIDAY THROUGH WEDNESDAY IN NORTHEAST NORTH DAKOTA AND NORTHWEST
MINNESOTA. AN ACTIVE WEATHER PATTERN IS EXPECTED INTO NEXT
WEEK...COURTESY OF A STRONG JET STREAM THAT WILL RESIDE OVER THE
NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-006-009-013>017-022>024-027>032-040-NDZ039-049-052-053-
161130-
NORMAN-CLAY-LAKE OF THE WOODS-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT-
RICHLAND-
629 AM CDT THU MAY 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM SOUTHEAST
NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THE STRONGEST CELLS MAY
CONTAIN PEA SIZE HAIL...AS A SURFACE TROUGH MOVES THROUGH THE
NORTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS
FRIDAY THROUGH WEDNESDAY IN NORTHEAST NORTH DAKOTA AND NORTHWEST
MINNESOTA. AN ACTIVE WEATHER PATTERN IS EXPECTED INTO NEXT
WEEK...COURTESY OF A STRONG JET STREAM THAT WILL RESIDE OVER THE
NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:19 AM CDTWind AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more17 hr
May 16, 3:54 PM CDTFire Weather WatchFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more12 hr

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.